Colorado, 2003

Lightning Strike in Colorado, April 29, 2003

April 29, 2003 · NWS BOU · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 3:09 AM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 29, 3:09 AM MST, 5 hours 51 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
405 AM MDT TUE APR 29 2003

SHORT TERM DISCUSSION...A COMPLICATED WX SITN WL DVLP OVR THE NERN
PLAINS LATER TODAY.  CURRENTLY...LOW LVL MSTR LINGERS OVR THE PLAINS
AS A SFC LOW MAINTAINS A WEAK DENVER CYCLONE CIRCLN.  ALOFT...ALL
MODELS INDICATE MODERATE SWLY FLOW WL BRING DRIER AIR TO THE
REGION.  MSAS SFC PRES ANALYSES SHOW MAIN AREA OF PRES FALLS MOVG
OUT ACRS WRN KS.  THIS INDICATES THAT THE SERN CO SFC LOW WL MOVE
EWD ALSO...ALLOWING THE DRY AIR TO SPREAD TOWARDS THE ERN CO
BORDER.  ALL OF THESE SFC DVLPMNTS WL BE TAKING PLACE AS A WRN U.S.
UPR TROF APPCHS THE REGION.  WITH LOW LVLS OF THE ATMOSPHERE DRYING
ACRS THE NE PLAINS...THE THREAT OF T-STORMS WL RETREAT TO WRN KS.
IF THE DRYING DOES NOT SPREAD ALL THE WAY TO WRN KS...THEN THE NE
CORNER OF THE STATE TO BE UNDER THE GUN FOR SOME STRONG CONVECTION
IN THE LATE AFTN AND EVENING.  WITH THE DRYLINE EXPECTED TO SET UP
ALG OR E OF THE KS BRDR...THE HIGHEST THREAT OF SVR WX WL BE E OF
OUR FCST AREA.  WL BACK OFF ON POPS FOR THE MAJORITY OF THE FCST
AREA THRU THIS AFTN.

BY LATER TONITE...DYNAMIC FORCING ASSOCD WITH THE APPCHG UPR TROF WL
INCRS THE SHOWER ACTIVITY ACRS THE FCST AREA.  THE AMS SHOULD BE
MOISTENING THROUGH TIME DUE TO SYNOPTIC SCALE LIFT.  AT THE SAME
TIME...LOW LVL MSTR WL BE ADVECTING INTO THE NE CORNER OF THE STATE
AS A SFC FNT STALLS ALG THE NRN KS BRDER.  SHOWER AND T-STORM
ACTIVITY OVR NE CO COULD LAST MUCH OF THE NIGHT AS THE UPR LVL
DYNAMICS AND INCREASING JET LEVEL WINDS INTERACT WITH LOW LVL MSTR
AND INSTABILITY ASSOCD WITH THE STALLED SFC FRONT.  WL CONT WITH THE
HIGHEST POPS N AND E OF AKO.           KDRBY

LONG TERM DISCUSSION...MODELS ARE IN REASONABLE AGREEMENT WITH JET
MAX AND ASSOCIATED SHORT WAVE MOVING THROUGH NORTHEAST COLORADO LATE
TONIGHT AND EARLY WEDNESDAY MORNING.  BY WEDNESDAY MORNING...THE
NOSE OF 100 KT JET IS JUST TO OUR SOUTH...PROVIDING FOR LARGE SCALE
ASCENT IN THE LEFT EXIT REGION.  SHOULD SEE SCATTERED SHOWERS AND
STORMS CONTINUE INTO WEDNESDAY MORNING ESPECIALLY JUST ALONG AND
NORTH OF JET AXIS WHERE UPWARD FORCING IS MAXIMIZED.  LAPSE RATES
ARE ALSO UNSTABLE SO THIS SHOULD HELP GENERATE PRECIP TOO.  FARTHER
SOUTH...ROUGHLY FROM DENVER TO LIMON...DRY SLOT WILL EFFECTIVELY
SHUT OFF PRECIP SO ONLY A SLIGHT CHANCE MORNING SHOWERS AND
AFTERNOON THUNDERSTORMS.  IN THE MOUNTAINS...LOOKS LIKE THERE WILL
BE ENOUGH DYNAMICS...INSTABILITY...AND OROGRAPHICS FOR SHOWERS EVEN
THROUGH MOISTURE IS SPARSE.  WILL GO TO SCATTERED POPS FOR NOW WITH
SOME ACCUMULATION POSSIBLE IN HEAVIER SHOWERS.

SURFACE GRADIENT STRENGTHENS AS SURFACE LOW PRESSURE MOVES INTO THE
CENTRAL PLAINS TOMORROW...RESULTING IN GUSTY NORTHWESTERLY WINDS
SPREADING OFF THE FOOTHILLS AND EASTWARD ACROSS THE PLAINS DURING
THE DAY.  SHOULD NOT BE ENOUGH MID LEVEL FLOW TO SUPPORT THREAT OF
HIGH WINDS.

BY WEDNESDAY NIGHT...SOME WRAP AROUND MOISTURE WILL KEEP THE THREAT
OF SHOWERS IN THE FAR NORTHEAST SECTIONS WHILE OTHER AREAS SHOULD
REMAIN DRY.  A SURGE IS ADVERTISED TO PUSH SOUTHWARD ACROSS THE AREA
DURING THE NIGHT BRINGING SOME LOW CLOUDS IN.  MAY BE ENOUGH
MOISTURE TO GENERATE A FEW AFTERNOON SHOWERS/STORMS THURSDSAY BUT
AIRMASS BEGINS TO STABILIZE SO GOING FORECAST OF ISOLATED LOOKS GOOD.

MEDIUM RANGE MODELS ADVERTISE THE MAIN TROF OFF THE WEST COAST TO
WORK INTO THE ROCKIES LATE THIS WEEKEND OR EARLY NEXT WEEK...KEEPING
THE CHANCE OF PRECIP IN THE FORECAST.

BARJENBRUCH

.DEN...NONE.
Hazardous weather outlook, Apr 29, 5:05 AM MST, 3 hours 55 minutes before
COZ030>051-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
605 AM MDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG AND LOW CLOUDS ACROSS THE NORTHEAST COLORADO PLAINS
THIS MORNING WILL DISSIPATE BY 10 AM.  VISIBILITIES COULD BE LESS A
QUARTER OF A MILE AT TIMES.  THE THICKEST FOG WILL BE IN THE SOUTH
PLATTE RIVER VALLEY FROM NORTH OF DENVER TO AROUND GREELEY.

LATER THIS AFTERNOON THERE WILL BE A THREAT OF STRONG THUNDERSTORMS
DEVELOPING OVER EXTREME NORTHEAST COLORADO.  AREAS TO THE NORTH AND
EAST OF AKRON ARE MOST LIKELY TO SEE THUNDERSTORMS.  LARGE HAIL AND
GUSTY WINDS WOULD BE THE MAIN PRODUCT OF THESE THUNDERSTORMS.
ELSEWHERE ACROSS NORTHEAST COLORADO...AN UPPER LEVEL WEATHER
DISTURBANCE APPROACHING THE STATE FROM THE SOUTHWEST WILL PRODUCE
ISOLATED SHOWERS OVER THE MOUNTAINS AND I-25 CORRIDOR THROUGH THE
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY...ESPECIALLY NEAR THE WYOMING AND NEBRASKA BORDERS.
SEVERE WEATHER IS NOT ANTICIPATED AS THE STORM SYSTEM MOVES EAST OF
THE AREA.  FOR THURSDAY THROUGH NEXT MONDAY...THERE IS A CONTINUED
THREAT OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING.  THE
RISK OF SEVERE WEATHER WILL REMAIN LOW UNTIL AN UPPER LEVEL STORM
SYSTEM MOVES INTO THE REGION LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 64 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
April 29, 9:00 AM MST
Where
Jefferson County, Evergreen
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
39.586, -105.250 (the zone’s center; the record gives no point)

Lightning struck a chimney at a residence in Hiwan, sending stones flying as far as 150 feet. Electrical equipment in some nearby homes also failed. Damage to the residence, in addition to electrical equipment, was estimated to be $100,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354178.